Arizona, 2017Lightning Strike in Arizona, May 30, 2017
May 30, 2017 · NWS TWC · 1 event in 1 county or zone
Lightning started several brush fires in Cochise County. One lightning strike burned a building and the fire spread into adjacent grasslands becoming the Slavin Fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started several brush fires in Cochise County. One lightning strike burned a building and the fire spread into adjacent grasslands becoming the Slavin Fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 30, 2:46 PM MST, 14 minutes earlier.
Area forecast discussion, May 30, 2:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
246 PM MST Tue May 30 2017
.SYNOPSIS...A modest moisture increase will bring clouds and
scattered afternoon and evening showers and thunderstorms east of
Tucson today and Wednesday. Daytime temperatures will moderate
closer to seasonal normals by midweek, then another heating trend
will occur by the weekend. We may keep enough moisture around for
a slight chance of thunderstorms in the eastern mountains again
early next week.
&&
.DISCUSSION...A large scale ridge from northern Mexico through
western Canada dominating, but it's a dirty ridge with a
significant weakness in the flow immediately upstream near
northern Baja / Gulf of CA. Weak dynamics on the eastern flank of
this weakness along with a moisture increase spilling into our
area from Chihuahua and western New Mexico is putting together
some decent thunderstorms in Cochise county this afternoon. A nice
low level convergent field will shift into eastern Pima county
along with modest outflow activity from the east during late
afternoon and early evening hours, but we have a little less
moisture to work with this far west.
As a trough deepens near the west coast, the weakness immediately
upstream will shift into eastern Arizona and western New Mexico
by tomorrow afternoon. 700hPa theta-E trends will still be high
enough to help fuel thunderstorms tomorrow afternoon, again east
of Tucson (and perhaps a touch further east than today).
A little better dynamics Thursday as the trough pushes through,
but we should start to dry a little with moisture shunted eastward
by Friday. Several degrees of cooling will push temps back down to
about average to start June.
The ridge will regain some of it's strength over the weekend with
temperatures pushing back above average. Again keeping an eye on
H7 theta-e, we'll need to watch for trends early next week. The
moisture isn't that deep, but it won't be far away. It wouldn't
take much for a few storms again.
&&
.AVIATION...Valid thru 01/00Z. SCT-BKN clouds AOA 20k ft AGL
through the period, with SCT-BKN clouds 10k- 15K ft AGL in the
afternoons and evenings along with a chance of -TSRA/-SHRA east
of KTUS. Normal diurnal wind trends, gusty at times in the
afternoon along with erratic outflow possible from storms.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...There will be a fews showers and thunderstorms
near higher terrain and closer to the New Mexico border during
the afternoon and early evening hours through Wednesday. Expect
strong, gusty and erratic outflow winds with any thunderstorms
that do develop, with dry lightning possible. Dry conditions will
then prevail area- wide Friday through Monday of next week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Meyer
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, May 30, 1:40 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
140 PM MST TUE MAY 30 2017
AZZ508-512-302130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
140 PM MST TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...
At 136 PM MST, Doppler radar was tracking an area of thunderstorms
and outflows spreading northward into the I-10 area from the south.
Movement was to the north and northeast at .
Winds in excess of 40 mph and blowing dust will be possible with
these storms.
Locations impacted include...
Willcox, Bowie, San Simon and I-10 At Milepost 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3214 10913 3214 10986 3240 10985 3239 10917
TIME...MOT...LOC 2036Z 182DEG 14KT 3225 10954
Meyer
Special weather statement, May 30, 1:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST TUE MAY 30 2017
AZZ508-512-302145-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
157 PM MST TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 245
PM MST...
At 156 PM MST, Doppler radar was tracking a strong thunderstorm near
Sunizona, about 25 miles southeast of Willcox, moving north at 10
mph.
Wind gusts up to 50 mph will be possible with this storm along with
small hail.
Locations impacted include...
Sunizona.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3184 10946 3180 10966 3204 10980 3211 10949
TIME...MOT...LOC 2056Z 164DEG 8KT 3190 10959
Meyer
Special weather statement, May 30, 2:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
228 PM MST TUE MAY 30 2017
AZZ507>509-511-513-302215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
228 PM MST TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
315 PM MST...
At 227 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Willcox, moving northwest at 10 mph.
Wind gusts of 50 mph, small hail and blowing dust will be possible
with this storm.
Locations impacted include...
Willcox, Cochise, I-10 And Texas Canyon, Muleshoe Ranch Preserve,
Dragoon and Kansas Settlement.
LAT...LON 3195 11018 3241 11041 3243 10988 3207 10974
TIME...MOT...LOC 2127Z 153DEG 8KT 3217 11002
GL
Lightning, Cochise
- When
- May 30, 3:00 PM MST to 4:00 PM MST
- Where
- Cochise County, 2.83 mi NNW of Huachuca City Arpt to 7.97 mi SSW of Dragoon
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.715, -110.305
Lightning started a vacant structure on fire in Dragoon Estates. The building was totally destroyed and the fire spread into adjacent grass and brush, scorching 120 acres. Twelve nearby residents were evacuated before the fire was contained the next day. At least two other brush fires were ignited by lightning during the afternoon, from just east of the Whetstone Mountains to east of Tombstone along Davis Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, May 30, 20171 death · $50,000 · 1 event
- Hail and Damaging Winds in Texas, May 30, 2017$221,000 · 74 kt wind · 6 events
- Damaging Winds in New York, May 30, 2017$35,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 30 to 31, 20172.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, May 30, 2017$16,000 · 1 in hail · 9 events
- Tornado and Hail in Virginia, May 30, 2017EF0 · 14 events
- Wildfire and Hail in Florida, May 30, 2017$2,000 · 1 in hail · 11 events
- Hail in Pennsylvania, May 30, 20171.75 in hail · 9 events
- Hail in Missouri, May 30 to 31, 20171.5 in hail · 8 events
- Hail in Kansas, May 30, 20171 in hail · 7 events
- Damaging Winds in North Carolina, May 30, 201771 kt wind · 5 events
- Hail in New York, May 30, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702337.